Idaho, 2013

Damaging Winds in Idaho, July 31, 2013

July 31, 2013 · NWS PIH · 8 events in 5 counties and zones

Several gusts in excess of 58 mph occurred on the 31st of July from thunderstorm winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Several gusts in excess of 58 mph occurred on the 31st of July from thunderstorm winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jul 31, 1:48 PM MST, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 31, 1:48 PM MST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
248 PM MDT WED JUL 31 2013

.DISCUSSION...TODAY THROUGH NEXT WEDNESDAY. CURRENT WATER VAPOR
SATELLITE IMAGERY SHOWS AN UPPER LEVEL LOW OFF THE PACIFIC COAST.
MOISTURE IS MOVING OVER OUR AREA IN SOUTHWEST FLOW PUSHING THE
HIGH PRESSURE RIDGE OVER SOUTHEAST IDAHO TO THE EAST. CURRENT
RADAR IMAGERY SHOWS CONVECTION STARTING OVER THE AREA WITH THE
EXCEPTION OF OUR EXTREME SOUTHEAST AREAS NEAR BEAR LAKE. LOOK FOR
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON.
CURRENT RED FLAGS ARE OUT FOR ALL AREAS EXCEPT OUR SOUTHEAST
HIGHLANDS BECAUSE OF LACK OF CONVECTION AND THE UPPER SNAKE
HIGHLANDS BECAUSE OF LACK OF CRITICAL FUELS. TOMORROW EXPECT
SCATTERED TO LIKELY THUNDERSTORMS OVER THE CENTRAL MOUNTAINS AND
UPPER SNAKE HIGHLANDS. A RED FLAG IS OUT CURRENTLY FOR THE CENTRAL
MOUNTAIN ZONES. ADDITIONALLY...LOOK FOR STRONG WINDS AND LOW
RELATIVE HUMIDITY OVER OUR MORE SOUTHERN REGIONS. A RED FLAG WILL
LIKELY BE NEEDED FOR THE SNAKE RIVER PLAIN AND OUR SOUTHERN
REGIONS FOR LOW RELATIVE HUMIDITY AND MODERATE TO HIGH WINDS FOR
THURSDAY. LOOK FOR WARMER THAN NORMAL TEMPERATURES TODAY DROPPING
TO NEAR NORMAL TO SLIGHTLY BELOW NORMAL ON THURSDAY.

FRIDAY INTO SATURDAY HIGH PRESSURE BUILDS IN BRINGING GRADUAL
DRIER AND WARMER CONDITIONS THROUGH MONDAY. TUESDAY AND WEDNESDAY
MODELS ARE STARTING TO COME MORE IN AGREEMENT WITH THE NEXT
SYSTEM. THEY BOTH ARE SHOWING MOISTURE COMING UP FROM THE SOUTH
WITH AN APPROACHING WEAK WAVE FROM OREGON. LOOK FOR NEAR NORMAL
TEMPERATURES SUNDAY THROUGH THE END OF THE PERIOD. WYATT

&&

.AVIATION...CONVECTIVE ACTIVITY BEGINNING TO DEVELOP AT 2 PM.  HAVE
VICINITY THUNDER AT ALL TAF SITES THROUGH EARLY EVENING.  THINK SUN
MOST LIKELY FOR PRECIPITATION.  APPROACHING COLD FRONT THURSDAY WILL
LIKELY CAUSE STRONG WINDS AT PIH AND IDA BY LATE MORNING.  EXPECT
MORE CONVECTIVE ACTIVITY AT SUN AS WELL.

&&

.FIRE WEATHER...CONVECTIVE ACTIVITY BEGINNING TO DEVELOP AT 2 PM AND
WILL CONTINUE RED FLAG WARNINGS FOR THUNDERSTORMS IN ZONES
475...476...422...427...425...AND 410.  WARNING IN 475...476 AND 422
CONTINUES THROUGH THURSDAY WITH OTHERS EXPIRING AT 9 PM.   COLD
FRONT APPROACHES THURSDAY AND COULD SEE STRONG WINDS MAINLY IN ZONES
410 AND 413.   RELATIVE HUMIDITY MAY BE SLIGHTLY HIGH BUT MAY NEED
RED FLAG AS WELL FOR THE WINDS.   WILL LET CURRENT WARNINGS PLAY OUT
BEFORE ISSUING ANYTHING FOR THAT.
GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING IDZ410-425-427.

RED FLAG WARNING UNTIL 9 PM MDT THURSDAY IDZ422-475-476.

&&
Hazardous weather outlook, Jul 31, 2:34 AM MST, 12 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
334 AM MDT WED JUL 31 2013

IDZ017>025-031-032-010945-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
334 AM MDT WED JUL 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS EASTERN IDAHO EVEN
INTO TONIGHT. THE BEST CHANCES WILL BE ACROSS THE CENTRAL MOUNTAINS AND
UPPER SNAKE HIGHLANDS...WITH THE LEAST CHANCE AROUND BEAR LAKE.
GUSTY WINDS OVER 40 MPH AND BRIEF DOWNPOURS ARE THE MAIN THREATS.
AT THIS TIME...THE SEVERE THREAT IS VERY LOW.

DUE TO THE COVERAGE OF THUNDERSTORMS...WIDELY SCATTERED OR
HIGHER...AND GUSTY WINDS WE HAVE RED FLAG WARNINGS IN EFFECT FOR
ALL OF THE CENTRAL MOUNTAIN FIRE DISTRICTS AS WELL AS THOSE
COVERING THE SNAKE PLAIN...MAGIC VALLEY AND SOUTH-CENTRAL
HIGHLANDS. THE WARNING FOR THE CENTRAL MOUNTAINS STARTS AT NOON
AND EXTENDS THROUGH TOMORROW EVENING. FOR THE OTHER WARNING
AREAS...THAT IS EFFECTIVE FROM NOON-9PM TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND STORMS WILL CONTINUE THROUGH FRIDAY...WITH THE CHANCE
OF STORMS BECOMING MORE CONFINED TO CENTRAL MOUNTAINS AND UPPER
SNAKE HIGHLANDS AREAS THROUGH THE SAME PERIOD. OTHER AREAS MAY SEE
A FEW STORMS ESPECIALLY OVER THE MOUNTAINS. STRONG STORMS ARE
POSSIBLE BOTH DAYS WITH AN ISOLATED SEVERE STORM ACROSS THE NORTH
NOT OUT OF THE QUESTION.

A RED FLAG WARNING FOR ALL OF THE CENTRAL MOUNTAINS WILL BE IN
EFFECT THROUGH 9PM THURSDAY. IT WILL BE BREEZY ACROSS THE SOUTH.
WE MAY NEED RED FLAG WARNINGS FOR THE SOUTHERN FIRE DISTRICTS DUE
TO WINDS AND LOW HUMIDITY TOMORROW.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

The radar

The Pocatello radar (KSFX), 77 km away, was scanning. The volume nearest the first event began at 22:08 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Butte

When
July 31, 3:10 PM MST to 3:25 PM MST
Where
Butte County, Arco
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
43.630, -113.300

Arco ARL site measured 69 mph wind.

Thunderstorm Wind, Jefferson

When
July 31, 3:45 PM MST to 4:00 PM MST
Where
Jefferson County, 13 mi WSW of Terreton
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
43.758, -112.671

The ARL Materials Fuels Complex measured a 61 mph thunderstorm wind gust.

Thunderstorm Wind, Butte

When
July 31, 4:05 PM MST to 4:20 PM MST
Where
Butte County, 20 mi SE of Howe
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
43.575, -112.717

The ARL Rover site measured a 64 mph wind gust in a thunderstorm.

Thunderstorm Wind, Clark

When
July 31, 4:55 PM MST to 5:15 PM MST
Where
Clark County, Dubois
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
44.170, -112.230

A thunderstorm wind gust of 68 mph was measured at the Dubois ARL site.

Thunderstorm Wind, Blaine

When
July 31, 6:35 PM MST to 6:50 PM MST
Where
Blaine County, 40 mi ESE of Carey
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
43.078, -113.216

The Cox's Well ARL site measured a thunderstorm wind gust of 67 mph.

Thunderstorm Wind, Bingham

When
July 31, 7:16 PM MST to 7:30 PM MST
Where
Bingham County, 4 mi NE of Atomic City
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
43.471, -112.764

The ITD site at the INL Puzzle recorded a thunderstorm wind gust of 65 mph.

Thunderstorm Wind, Butte

When
July 31, 8:00 PM MST to 8:15 PM MST
Where
Butte County, 10 mi SSE of Howe
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
43.646, -112.923

A thunderstorm wind gust of 60 mph was recorded at the base of Howe Peak.

Thunderstorm Wind, Butte

When
July 31, 9:05 PM MST to 9:20 PM MST
Where
Butte County, 18 mi SE of Arco
Measured
63 kt (72 mph) estimated gust
Reported by
Mesonet
Coordinates
43.446, -113.046

Big Southern Butte recorded a 72 mph thunderstorm wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2013Every state in 2013This day in weather historyWarnings in Idaho, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 471702, 471703, 471704, 471706, 471709, 471711, 471712, 471718.